Papers And Originals

Acute Renal Failure Associated with Combined Gentamicin and Cephalothin Therapy

Br Med J 1973; 2 doi: https://doi.org/10.1136/bmj.2.5863.396 (Published 19 May 1973) Cite this as: Br Med J 1973;2:396
  1. J. P. Fillastre,
  2. R. Laumonier,
  3. G. Humbert,
  4. D. Dubois,
  5. J. Metayer,
  6. A. Delpech,
  7. J. Leroy,
  8. M. Robert

    Abstract

    Three patients with normal renal function developed acute renal failure between the ninth and twenty-seventh days of combined gentamicin and cephalothin therapy. The dose of gentamicin (4-6 mg/kg/day) was in the normal range, but that of cephalothin (180 mg/kg/day) was abnormally high. The nephropathy was of the tubular-interstitial type and the clinical picture similar to that seen in acute drug-induced nephropathies. Frusemide was given only after the onset of renal failure. In these three patients the high intravenous doses of cephalothin combined with gentamicin were probably nephrotoxic.